Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Los Angeles, CA

June 10, 2015San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jun 10, 2015, 3:38 PM PDT for San Luis Obispo County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2015, 3:38 PM PDT (22:38 UTC)
Expired
Jun 10, 2015, 4:30 PM PDT
In force
52 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County San Luis Obispo County, CA

The radar

The Vandenberg AFB radar (KVBX), 61 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:15 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 10, 1:15 PM PDT, 2 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 PM PDT WED JUN 10 2015

.SYNOPSIS...

WITH LOW PRESSURE MOVING THROUGH THE AREA AND TROPICAL MOISTURE
STILL IN PLACE...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE MOUNTAINS TODAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS ON FRIDAY. SEASONABLE CONDITIONS WITH NIGHT
THROUGH MORNING LOW CLOUDS AND FOG ALONG THE COASTAL PLAIN WILL
LIKELY RETURN FOR THE WEEKEND AND NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...LINGERING MOISTURE AND INSTABILITY FROM
BIANCA COMBINED WITH THE UPPER LOW NEAR PT CONCEPTION IS GENERATING
SOME BUILDUPS AND ISOLATED STORMS THIS AFTERNOON. WINDS ALOFT FAIRLY
STRONG FROM THE WEST/SOUTHWEST ACROSS LA/VENTURA COUNTIES BUT WEAKER
CLOSER TO THE LOW SO IF THERE'S A CHANCE FOR SOME ISOLATED FLOODING
FROM THESE STORMS IT WOULD BE ACROSS SLO/SBA COUNTY MTNS. PWATS
STILL PRETTY HIGH SO CERTAINLY PLENTY OF MOISTURE TO GENERATE SOME
HEAVY RAIN.

ACTIVITY EXPECTED TO TAPER OFF AFTER SUNSET WITH A STANDARD MARINE
LYR PATTERN SETTING IN OVERNIGHT. WITH THE UPPER LOW MOVING EAST
TONIGHT WE SHOULD SEE QUIET WEATHER THURSDAY WITH STILL A DEEP
MARINE LYR IN PLACE. PWATS STILL ABOVE NORMAL BUT LOWER THAN TODAY
SO IT SHOULDN'T FEEL QUITE AS STICKY AS THE LAST COUPLE DAYS.
TEMPERATURE TRENDS WILL VARY FROM SIMILAR NORTH OF PT CONCEPTION TO
SLIGHTLY WARMER IN THE SOUTH WITH BETTER CLEARING OF LOW CLOUDS
EXPECTED.

ON FRIDAY WE GET A LITTLE MOISTURE CREPPING IN FROM THE NORTHEAST
WITH SOME UPPER LEVEL ENERGY AS WELL. MOISTURE AND INSTABILITY DON'T
LOOK QUITE AS GOOD AS THEY DID ON YESTERDAY'S MODELS BUT STILL
ENOUGH FOR A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE MTNS.
COAST/VALLEYS STILL DEALING WITH NIGHT/MORNING MARINE LYR AND NOT
MUCH CHANGE IN DAYTIME HIGHS EXPECTED.

ON SATURDAY WE GET A LITTLE RIDGE POPPING UP THAT WILL WARM INLAND
AREAS UP BUT PROBABLY NOT MUCH CHANGE FOR THE COAST DUE TO THE
PERSISTANT ONSHORE FLOW AND MARINE LYR.

.LONG TERM (SUN-WED)...PRETTY QUIET NEXT WEEK WITH A SLIGHT WARMING
TREND FOR INLAND AREAS. WARMER COASTAL VALLEYS SHOULD BE CLOSE TO 90
EACH DAY WHILE INTERIOR MTNS AND ANTELOPE VALLEY WARM UP INTO THE
MID 90S. HOWEVER NOT MUCH CHANGE FOR THE COAST. SOME COOLING
EXPECTED THE LATTER HALF OF NEXT WEEK AS A WEAK TROF MOVES INTO THE
PAC NW.

&&

.AVIATION...10/1800Z...

AT 1539Z...THE MARINE INVERSION AT KLAX WAS BASED AT 2000 FEET. THE
TOP OF THE INVERSION WAS AT 3200 FEET WITH A TEMPERATURE OF 17
DEGREES CELSIUS.

SOME DEFINITE UNCERTAINTIES REGARDING MARINE CLOUD BEHAVIOR FOR THE
SHORT TERM. MODEL INPUT DOES HINT AT AN EDDY FORMING IN THE SANTA
BARBARA CHANNEL AND THE SAN-SBA GRADIENT TURNED SHARPLY NEGATIVE
WHICH WOULD EXPLAIN THE STRONG SOUTHEAST SURGE NOW AFFECTING THE
VENTURA AND SOUTH SANTA BARBARA COASTS WITH GUSTY WINDS AND RAPID
CLOUD DEVELOPMENT. THIS WILL TEND TO BE A LOW CONFIDENCE FORECAST
AND THE OVERALL TREND FOR THIS FORECAST WILL BE TO LOWER CEILINGS
AND DELAY CLEARING TIMES SOUTH OF POINT CONCEPTION.

NORTH OF POINT CONCEPTION...THE LOW CLOUDS HAVE CLEARED AND ARE NOT
FORECAST TO RETURN UNTIL LATER TONIGHT. HOWEVER IF THE EAST TO
SOUTHEAST SURGE SUCCEEDS IN ROUNDING POINT CONCEPTION AND PUSHES
NORTH ALONG THE CENTRAL COAST THEN THE MARINE CLOUDS WILL LIKELY
RETURN TO COASTAL TAFS ON THE CENTRAL COAST MUCH EARLIER.

KLAX...FAIRLY LOW CONFIDENCE FORECAST AT 18Z. BASICALLY EXPECTING A
SCT V BKN AFTERNOON WITH MVFR CEILINGS. THERE IS A 50 PERCENT CHANCE
OF MARINE CLOUDS RETURNING FOR GOOD THIS EVENING BEFORE THE 06Z TIME
FRAME.

KBUR...FAIRLY LOW CONFIDENCE FORECAST AT 18Z. THERE IS A 50 PERCENT
CHANCE OF SOME CLEARING THIS AFTERNOON.

&&

.MARINE...10/900 AM...

FOR THE OUTER WATERS...MODERATE TO HIGH CONFIDENCE IN NORTHWEST
WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
WEEKEND. LOCAL GUSTS TO 25 KT WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS AROUND POINT CONCEPTION...BUT NOT WIDESPREAD
ENOUGH TO WARRANT ANY ADVISORIES.

FOR THE INNER WATERS...HIGH CONFIDENCE IN WEST TO NORTHWEST WINDS
REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...MW
AVIATION/MARINE...SWEET
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 10, 6:00 AM PDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUN 10 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-111300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS
AND THE INTERIOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS
AND THE INTERIOR FRIDAY AFTERNOON AND EVENING.

RORKE

In the hours before

Special weather statement, Jun 10, 3:31 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
331 PM PDT WED JUN 10 2015

CAZ037-051-102300-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-
SAN LUIS OBISPO COUNTY MOUNTAINS CA-
331 PM PDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN LUIS OBISPO
COUNTY UNTIL 400 PM PDT...

AT 331 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG AND NEARLY
STATIONARY THUNDERSTORM NEAR SHANDON 25 MILES EAST OF PASO ROBLES.

DIME SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3561 12019 3561 12009 3553 12009 3552 12007
      3551 12007 3551 12005 3548 12003 3548 12002
      3547 12001 3547 12000 3544 11999 3544 11991
      3541 11988 3534 12038 3567 12054 3575 12020
TIME...MOT...LOC 2231Z 287DEG 6KT 3553 12023

RK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:02 PM PDTAreal Flood AdvisoryLOXSanta Barbara118 min
Jun 10, 3:31 PM PDTSpecial Weather StatementLOXSan Luis Obispo29 min
Jun 10, 4:32 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara118 min
Jun 10, 4:47 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.